Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

April 7, 2020Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Apr 7, 2020, 9:46 PM EDT for Chautauqua County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2020, 9:46 PM EDT (01:46 UTC)
Expired
Apr 7, 2020, 10:15 PM EDT
In force
29 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS81 KBUF 080146
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020

NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...

At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.

This includes Interstate 86 between exits 8 and 13.
 
If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
      4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:38 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 7:38 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
738 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Low pressure and a warm front moving in from the upper Great
Lakes will result in some showers over western NY through this
evening, then area of showers with some embedded thunderstorms
will move across much of Western New York overnight. After rain
diminishes Wednesday, another round of showers will return
Wednesday night into Thursday as a strong cold front plows
through the region Thursday morning. This front will usher in a
stretch of very chilly weather with snow showers for the end of
the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Early this evening radar shows an area of showers focused along
a mid-level thermal gradient across far Western New York. This
will bring showers from Buffalo to Rochester early this evening,
and east of Rochester a bit later this evening. Rainfall
amounts will be on the light side.

Our next potential weather maker is an area of convection which
is developing across eastern Michigan early this evening. Most
mesoscale guidance tracks this southeastward (just south of the
mid-level boundary and towards the warmer and more unstable
airmass). This appears reasonable, with the area likely to clip
the Western Southern Tier in the 10 p.m - 2 a.m. timeframe. Our
region should be on the northern and more stable fringe of this,
which lowers the severe weather risk for our area. This said,
there's always at least a chance of strong storms if a complex
develops.

Our area will reside on edge of MUCAPE gradient. Expected
pattern and output from higher resolution convective allowing
models (CAMs) along with SREF and HREF thunder probabilities
suggest chance of thunder is justified over southern portions of
western NY extending to the Upper Genesee River valley. Latest
SPC day1 outlook points to most of region in general thunder
with marginal risk for severe just south of NY/PA state line.
Strong mid-level flow up to 50 kts and 0-6km shear over 40 kts
would suggest any stronger storm along our southern border
tonight has potential to produce some hail and gusty winds. Main
storm motion from the west and left moving and right moving
supercell motion vectors indicate these stronger storms will
remain right along our border.

Late tonight as the surface low slides east, larger scale support
for rain diminishes. What will be left is saturated low-levels and a
developing upslope flow as winds turn westerly behind the low. Rain
likely will transition to more of a regime of drizzle and fog and
low clouds into Wednesday morning. A bit more dry advection on
Wednesday afternoon will result in some brightening of the skies and
any rain becoming more spotty. Primary short term models are mixed
in how cool it is on Wednesday. Leaned away from the NAM which kept
temps in the 40s (very low end of all guidance) and instead went
with GFS/Canadian/ECMWF idea which allowed readings in the afternoon
to bounce up into the 50s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Potent shortwave energy will descend across the Great Lakes and
initiate a firm pattern change to colder conditions during this
period. Pronounced height falls on the lead edge will drive the
strong cold front into the region Wednesday night. The front
itself, does not look to enter western New York until after 06z,
therefore expect mainly dry weather up until that point.
Forcing along the incoming front will anchor a narrow axis of
rainfall along the frontal zone with rainfall increasing rather
quickly from west to east after midnight Wednesday night.

The front should be clear of the area later Thursday morning. The
ensuing descent under increasing cold air advection will bring
a period of gusty west-northwest winds in the wake of the front
Thursday. Momentum transfer profiles suggesting winds within the
mixed layer may support a period of 35 to 40 mph gusts. Unsettled
conditions will exist Thursday within a cold and moist cyclonic
flow. This would suggest considerable stratocumulus and fairly
widespread diurnally driven showers.

The moist cyclonic flow grows even colder Thursday night into
Friday. This will allow for a further deepening of the mixed
layer contributing to a stronger wind gust component, perhaps
seeing gusts to near 45 mph at times. Boundary layer
temperatures eventually become cold enough to support a change
over to snow, especially across higher terrain by mid to late
evening. This change over is also quite possible at lower
elevations after midnight. 850 mb temperatures get down to
about -7C, so we will certainly need to watch out some
enhancement east of the lakes.

This more wintry precipitation will continue into Friday morning
before diurnal influences start to bring more rain into the picture
by afternoon, before the precipitation starts a downward trend Friday
night. There will likely be at least some snowfall accumulations
across the higher terrain Thursday night into Friday morning.
Depending on the exact window of best accumulating snow (night
vs day), will determine just how much snow will be able to
accumulate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Brief lull in the active weather will ensue as a broad surface ridge
over the mid Mississippi Valley begins to influence the eastern
Great Lakes on Saturday. With depleting synoptic moisture and
subsidence in the wake of a departing shortwave, any remaining
snow showers should come to an end by early Saturday morning.
While dry weather will take over, it will continue to be quite
chilly as H850T will only be -6C to -8C. This will only support
highs in the mid to upper 30s to lower 40s along the lake plains.

Saturday night, the axis of the surface ridge then moves east of our
area overnight. Return southerly flow around the backside of the
high will modify the current air mass over the region. This will not
only allow for warmer daytime highs on Sunday but will also bring
increasing chances for showers as a warm front extends across
the region. In fact, the rebound in temperatures will be quite
noticeable with highs on sunday climbing into the 50s near 60F
across Western New York and the Finger Lakes region. It will
likely be a bit cooler east of Lake Ontario where the push of
warmer air will be delayed a bit. There daytime highs will be in
the upper 40s to low 50s.

Chances for precipitation will continue to increase Sunday
night into Monday. Beyond Sunday night, there is still lots of
uncertainty early next week with this developing complex system.
Some guidance even suggests that a coastal low will develop
along the Mid Atlantic coast. For now, have increased POPs
Sunday night to reflect growing confidence in a wet forecast.
Monday and beyond, nearly vertically stack low over Ontario
Canada will pivot its cold front towards and then across the
region Monday night into Tuesday with additional chances for
showers. Behind the front, again it looks like it will once
again turn colder with below normal temperatures for the middle
of the week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR flight conditions in place early this evening. Some
showers moving across WNY may lower a few spots to MVFR, but
expect mainly VFR until later this evening when a large area of
showers moves across WNY. Some thunderstorms may be embedded
within this across the Western Southern Tier including JHW.
Conditions will deteriorate to IFR late tonight behind this
convectively induced wave. Areas of fog are also possible, with
a period of LIFR flight conditions possible towards daybreak.
Does appear that ART will remain on northern edge of lower
clouds and should stay MVFR through the night.

Conditions will improve late Wednesday morning through Wednesday
afternoon. Expect clouds to lift and scatter out some with most
sites improving to VFR by 00Z Thursday.

Outlook...

Wednesday night and Thursday...VFR/MVFR with showers likely.
Friday...VFR/MVFR with rain/snow showers likely.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
NE winds will freshen a bit on Lake Ontario tonight, resulting
in a little chop for the nearshore waters east of Thirty Mile
point. While conditions ease on Lake Ontario on Wednesday, they
will freshen some on Lake Erie, but either period on both lakes
will stay below small craft advisory criteria.

Strong cold front plows across the region on Thursday and this will
usher in period of strong winds and high waves through Friday.
This should require at least Small Craft headlines, and may
require Gales for portions of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/JLA/RSH
NEAR TERM...Apffel/EAJ/JLA
SHORT TERM...TMA
LONG TERM...AR
AVIATION...Apffel
MARINE...Apffel/JLA
Hazardous weather outlook, Apr 7, 7:26 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
726 PM EDT Tue Apr 7 2020

NYZ001>004-008-010-011-013-014-082330-
Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Livingston-
Ontario-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-082330-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

There is a chance for thunderstorms tonight. Stronger storms near the
New York and Pennsylvania state line could produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-082330-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

There is a chance for thunderstorms tonight. Stronger storms could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-082330-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance winds will reach gale force on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-082330-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-082330-
Northern Cayuga-Oswego-Jefferson-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance that the combination of high lake levels and wave
action will cause lakeshore flooding on Friday and Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Apr 7, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020

NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...

At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.

This includes Interstate 86 between exits 8 and 13.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
      4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:49 PM EDTSpecial Marine WarningBUF41 min
Apr 7, 11:03 PM EDTSpecial Weather StatementBUFChautauqua57 min
Apr 7, 11:14 PM EDTSevere Thunderstorm WarningBUFChautauqua61 min
Apr 7, 11:44 PM EDTSpecial Weather StatementBUFCattaraugus46 min
Apr 7, 11:53 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua38 min
Apr 8, 4:40 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego, Wayne6 hr
Apr 8, 10:46 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne54 hr
Apr 8, 4:24 PM EDTSmall Craft AdvisoryBUF3 days

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.